Guide To The Potential Side Effects Of Antipsychotics

Antipsychotics are psychiatric medications available through a prescription. They are chiefly used to treat psychotic disorders, which often involve psychosis, but they can also be helpful for other conditions as well. Psychosis is the medical term for hallucinations and delusions. The most common psychotic disorders antipsychotics treat are schizoaffective disorder, schizophrenia, and bipolar disorder. Bipolar disorder doesn't always present with psychosis, but antipsychotics can also be used as a mood-stabilizing medication to lessen the effects of mania and hypomania. Some patients also respond well to antipsychotics for severe depression resistant to typical antidepressants. Very low doses of antipsychotics might sometimes be used to treat severe anxiety, but usually only after traditional anti-anxiety medication options have been exhausted.

Of course, like any other medication, antipsychotics do come with potential side effects. Get the details on these now.

Nausea And Vomiting

Dreamstime

Nausea and vomiting can often occur as a side effect of antipsychotic drugs. The nauseous effects typically taper off after a little while of using the medication. However, for some patients, they may be serious enough that they stop using the medication altogether. Medication is important for the management of psychotic disorders and severe mood disorders, so severe side effects should be monitored closely. When writing about the administration of antipsychotics, researchers have made it clear the medications should only be used when the benefits outweigh the side effects. Antipsychotic drugs help by blocking dopamine in the brain. In addition to being a neurotransmitter, dopamine is also important for the regulation of many body systems including the digestive system. Some nausea and vomiting due to antipsychotics might be mitigated if patients take them with food. Patients can talk to their doctor or pharmacist about whether it's better to take the medication with food or without. Some medicines must be taken on an empty stomach to metabolize properly, but others are absorbed better with food.

Uncover more side effects of antipsychotics now.

Drowsiness Or Fatigue

IBDRelief

It's common for patients who take antipsychotics to experience drowsiness or fatigue, though different medications can cause varying levels of this. If patients experience a lot of tiredness on the first antipsychotic they try, they might want to talk to their doctor about either lowering the dose or trying another. The higher the antipsychotic dosage, the greater the patient's chances of experiencing side effects like fatigue and drowsiness are. A patient's medication shouldn't cause them to be so tired and lethargic that they feel miserable. If patients feel 'flat' when they take the antipsychotics, it's a sign they aren't adjusted correctly. Antipsychotics shouldn't remove a patient's ability to feel emotions entirely. According to researchers, antipsychotics come with a sedating quality that causes drowsiness, but as patients take the medication more over time, the effect tends to lessen. In addition, it can be helpful for individuals who have issues sleeping. An antipsychotic that causes drowsiness can be taken at night to help these patients rest. However, patients who experience excessive daytime sleepiness should avoid antipsychotics that increase their tiredness.

Keep reading to learn more about the potential side effects of antipsychotics now.

Tics And Tremors

Dreamstime

Any antipsychotic drug comes with a risk of tics and tremors and other body movements, though most of these symptoms become milder over time. If they're severe enough, patients might discontinue their medication and try another instead, though they should only do so under the guidance of a doctor. Conventional antipsychotics, most of which were developed in the 1950s, are the most likely to cause the development of motor issues. Atypical antipsychotics, which were developed more recently, are much less likely to cause motor impairment. However, no antipsychotic medication comes completely free of these risks.

The tics and tremors caused by antipsychotics have a name: drug-induced parkinsonism. This is the second-highest cause of parkinsonism in elderly patients behind Parkinson's disease itself. It's common for drug-induced parkinsonism patients to receive a misdiagnosis of Parkinson's disease because there isn't any clinical difference in the diagnostic criteria. Patients who have drug-induced parkinsonism may also suffer from neurological deficits that affect their day-to-day life for a long time after they stop taking the medication that caused the symptoms. It's important for patients to monitor themselves for signs of motor impairment and talk to their doctor if they notice anything worrying.

Get more details on the side effects of antipsychotics now.

Weight Gain

Dreamstime

Nearly every antipsychotic on the market will cause some weight gain, which is why patients should make a plan with their doctor to determine how they will manage it. If individuals gain too much weight, they may be at an increased risk of cardiovascular health problems, and they might also increase their risk of death from a stroke or heart attack. In addition, patients who gain weight on antipsychotics are more likely to stop taking them. The risk of weight gain seems to be highest with clozapine and olanzapine. The largest amount of weight gain tends to happen in the period immediately after patients start taking antipsychotics. Over a long period, patients tend to continue gaining weight, though it happens at a much slower pace. Studies have shown children are more vulnerable than adults to gaining weight from antipsychotics. Researchers recommend health professionals monitor the weight of their patients carefully and tailor the antipsychotic dosage to meet each patient's needs.

Discover additional side effects of antipsychotics now.

Restlessness

MyLife

Antipsychotics can cause restlessness, though the way this presents varies from case to case. For some patients, the symptoms are mild enough to be ignored, and they subside after their body becomes more used to the drug, but others remain restless. The restlessness can become physical and cause agitation, a movement disorder known as akathisia. An individual with akathisia has trouble staying still, and they feel an urge to move uncontrollably. They constantly need to fidget, cross and uncross their legs, bounce their legs, walk in place, or pace. Akathisia usually occurs as a result of antipsychotic medication, but not everyone who takes antipsychotics will develop akathisia. Some patients who have experienced the condition say it's like being tortured. Patients who experience akathisia might become distressed enough to want to stop seeking treatment entirely, even if their doctor suggests new antipsychotics that are unlikely to repeat the same effects.

MORE FROM HEALTHPREP

    Katherine MacAulay